Trying to understand weight gain- implant/implanon? Lithium?

In January 2012, I started taking lithium to treat bipolar disorder, after about seven years of depression and then a year or so of depression and manic periods. The dosage started out small but eventually went up to 1000mg a day. At the same time I had a contraceptive implant put in. Since then, my hormones have been all over the place and it's been a rollercoaster ride!

I gained about ten kilos, shooting up from a stable weight between 62-65kg to 75-77kg. There was absolutely no change to my diet or exercise routine. Since January 2012, my periods have been irregular, I usually have between 4-6 periods a year now (my last one was at the beginning of January 2015), and I often have a heavy painful period for a week, a few days off, and then another week of heavy painful period.

I stopped taking lithium in the summer of 2013 (with my psychiatrist's consent), but my weight has not shifted, despite no change to my eating habits. Since January of this year, I have been eating clean, vegetables, grilled chicken breast, minimal alcohol, and running up to 25km a week, I have not lost a single kilo! I don't understand! Three years ago I was ten kilos lighter and eating whatever I wanted with almost no exercise. I know lithium is considered a cause of hypothyroidism, but is it possible that the lithium could still be affecting me this far along? I have been tested for hypothyroidism but was told my results did not indicate that my thyroid was an issue.

Could anyone help me or give me any sort of advice? Could this weight gain be caused by the implant? It's the only thing that makes sense to me! If I get it removed will I lose the weight?

Thank you for your help and support!

Last edited by

3 Replies

oldestnewest
  • Lolls, Lithium can induce hypothyroidism but the hypothyroidism often reverses when Lithium is stopped. I was on it for 4/5 years a very long time ago but it didn't induce hypothyroidism then and I didn't experience weight gain on it.

    Please post your thyroid results with the with the lab ref ranges (the figures in brackets after your results) as it will help us to advise whether you may be hypothyroid. GPs are often only concerned that thyroid levels are within range but where in the range is often telling.

  • My niece put on weight with a contraceptive implant. she stopped having them and lost the weight quite quickly .

  • It is quite possible that your thyroid was failing before you started taking the Lithium, and that the bi-polar was a symptoms of low thyroid. It could be that you have Hashi's and that caused the swings between the depression and the manic periods. But we won't know unless the correct tests were done.

    You need to get a print-out of as many of your past blood tests are you possibly can, and check that they tested for. For thyroid they should have tested TSH, FT4, FT3, antiTPO and antiTg. And see what the results were. Doctors often Don't understand the importance of all those tests and tend to just do the TSH, which is of limited use.

    When you have your results, we can help you understand them.

    Hugs, Grey

You may also like...